Connecticut, 2025

Damaging Wind in Connecticut, January 1, 2025

January 1, 2025 · NWS OKX · 1 event in 1 county or zone

A negatively tilted upper level trough approached aloft while an associated surface low's triple point passed just north of the area. Severe thunderstorms formed along the cold front and produced damaging wind gusts the night of New Year's Eve into the early morning of New Year's Day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A negatively tilted upper level trough approached aloft while an associated surface low's triple point passed just north of the area. Severe thunderstorms formed along the cold front and produced damaging wind gusts the night of New Year's Eve into the early morning of New Year's Day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jan 1, 12:38 AM EST, 12 minutes earlier.

Area forecast discussion, Jan 1, 12:38 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service New York NY
1238 AM EST Wed Jan 1 2025

.SYNOPSIS...
Low pressure will lift north of the area this morning, tracking
across eastern New England Wednesday into Wednesday evening and
into eastern Canada late Wednesday night into Thursday. A cold
front moves through Friday night. Weak high pressure builds in
for the weekend. An area of low pressure passes to the south
early next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Area of moderate to heavy rain across far eastern LI and SE CT
will continue to lift to the NE and out of the area the next 1-2
hours. With the negatively tilted upper trough lifting across
the area, a spotty shower is still possible, mainly north and
west of NYC. In addition, low clouds and patchy fog will follow
as winds go light and variable for time before becoming W/SW.

Temps will remain well above seasonable in the 40s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
Deep troughing continues across the northeast US thru the period,
with lead shortwave sliding east Wed AM, and trailing shortwave
approaching Wed aft and crossing Wed eve. At the surface,
coastal low pressure departs up the New England coast on Wed,
with secondary cold front crossing the region Wed aft.

The pressure gradient tightens in the wake of the deepening and
departing low Wed AM. W winds should pick up beginning Wed AM,
with strongest winds in wake of cold front/trough Wed aft/eve
with 20 to 30 gusts 45 to 55 mph. Gradient remains strong
overnight, with winds 45-50 kt at top of mixed layer, but with
lapse rates weakening a bit overnight, peak wind gusts will
likely remain capped at 45 to 50 mph into Thu AM. Pressure
gradient appears to remain tight into Thu aft as low pressure
deepens over northern Maine/new Brunswick, with winds at top of
mixed layer 45-50 kt in a steeper mixing profile. This should
support resurgence of westerly 45-55 mph wind gust threat into
the afternoon. Wind advisory to address hazard for Wed aft into
Thu eve.

Considerable cloud cover in cyclonic flow, with scattered rain
shower likely Wed aft/eve with shortwave/cold frontal passage. With
cold advection behind front, a few snow showers possible at tail
end across interior, particularly higher elevations.

Mild conditions on Wed with nearly stationary highs in the upper
40s/lower 50s giving way to cold advection late Wed aft into
into Thu. Low temps in the lower/mid 30s Wed night, and high
temps in the upper 30s/lower 40s on Thu. Windchills in the 20s
Wed Night thru Thu.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Key points include cold/blustery/mainly dry conditions until
potentially early next week, with chances of snow. Uncertainty is
high for early next week with resulting wide ranges of snowfall
forecasts. Temperatures forecast to become more below normal through
the weekend. The gusty winds will make it feel about ten degrees
colder than the actual temperatures regarding the forecast high
temperatures.

Mid level quasi-zonal flow Thursday night into Friday. A longwave
trough moves over the Eastern Seaboard late Friday, with the trough
axis moving offshore late Friday night. A surface cold front is
expected to move through Friday night. However, it looks to do so
mainly dry. Thereafter, weak high pressure builds in at the surface
as the trough departs for the remainder of the weekend, keeping the
area dry. A southern stream trough approaches Sunday night with a
weak area of low pressure from the central or south central US
(given some uncertainty), and passes south of the area Monday night
into Tuesday. Current model consensus it to take this low south of
the area late Monday into Monday night. The area could see some snow
on the northern fringes of this system, but there is still a great
deal of uncertainty this far out, and stuck pretty close to the NBM.

Temperatures should average below normal through the period.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Low pressure over the area early this morning will lift out to
the NE, gradually deepening across New England today.

As winds lighten briefly, expect widespread MVFR/IFR to develop
across the area. Conditions then gradually begin to improve
during the day.

Wind direction will vary significantly between 06-12Z as low
pressure passes overhead. Winds then return out of the WSW
later this morning and increase in speed through the day, with
gusts increasing from 20-25 kt in the late morning and early
afternoon, to 35 to 40 kt toward 00Z Thursday. KGON may not see
the highest gusts until after 00Z.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments are likely with the timing of category changes
through the day. Wind direction will become highly variable
overnight as low pressure moves across the area.

Timing and onset of strongest gusts on Wednesday will likely
vary by 1-2 hours. MVFR ceilings may linger through the day
with a chance of SHRA.

OUTLOOK FOR 06Z THURSDAY THROUGH SUNDAY...

Late Wednesday Night trough Thursday: VFR. W winds G25-35kt
with occasional gusts up to 40 kt. Gusts decrease Thursday
night.

Friday through Sunday: Mainly VFR. W winds G20-25kt.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
As low pressure approaches tonight, expect SE-S gusts to 25-30 kt
developing on the ocean this evening and then translating eastward
across southern bays and eastern LI Sound. A few gusts up to 35 kt
may be possible on the eastern ocean waters, but appears too
inverted for any more than brief and infrequent.

Winds should subside below SCA briefly on all waters late tonight in
wake of developing low pressure. Westerly winds then quickly
increasing thru SCA to Gale Wed AM into early afternoon for the
ocean waters, and then all waters Wed aft. Sustained W winds
25-35 kt and gusts 40-45 kt expected to continue into Thu eve,
before gradually diminishing to SCA Thu night. Gales should
linger on most of the waters Thu evening.

Widespread SCA cond expected late Thursday night through much of
Friday for all waters. Winds diminish Friday night, but remain
above 25 kt on the ocean, while non-ocean waters fall below
25 kt. An extended period of SCA for the weekend as gusts are
forecast to be 25 to 30 kt for most of the waters and seas on
the ocean build to 5 to 7 ft through Saturday night, slowly
diminishing on Sunday

&&

.HYDROLOGY...
Rainfall rates of 1/4 to 1/2" likely with heaviest precip, briefly
3/4-1" with any heavier convection this evening. Basin-wide
rainfall totals of 1/2 to 3/4", with locally 1 1/2" possible
if/where there is more persistent heavy rain shower/tstm
banding. Most of this falls in a 3 to 4 hr time period, which
may cause some minor urban and poor drainage flood issues.

&&

.TIDES/COASTAL FLOODING...
Per bias corrected ETSS/ESTOFS and NYHOPS central forecast blend,
water levels may touch minor flood thresholds along the south shore
bays of LI (including eastern Great South Bay, Moriches Bay,
and Shinnecock Bay), Jamaica Bay and along the most vulnerable
portions along NY Harbor with the Wed AM high tide. Statement
issued to address this.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory from 3 PM this afternoon to 10 PM EST Thursday
     for CTZ005>012.
NY...Wind Advisory from 3 PM this afternoon to 10 PM EST Thursday
     for NYZ067>075-078>081-176>179.
NJ...Wind Advisory from 3 PM this afternoon to 10 PM EST Thursday
     for NJZ002-004-006-103>108.
MARINE...Small Craft Advisory until 6 AM EST early this morning for
     ANZ331-332-340-345-350-353-355.
     Gale Warning from 1 PM this afternoon to 10 PM EST Thursday
     for ANZ331-332-335-338-340-345.
     Gale Warning from 6 AM this morning to 1 AM EST Friday for
     ANZ350-353-355.

&&

SYNOPSIS...JP/NV/DW
NEAR TERM...NV/DW
SHORT TERM...NV
LONG TERM...JP
AVIATION...DW
MARINE...JP/NV
HYDROLOGY...JP/NV
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Dec 31, 4:08 PM EST, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
408 PM EST Tue Dec 31 2024

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-012115-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
408 PM EST Tue Dec 31 2024

...WIND ADVISORY IN EFFECT FROM 3 PM WEDNESDAY TO 10 PM EST
THURSDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

A two to four hour period of moderate to heavy rain and embedded
thunderstorms to ring in the New Year between 8pm and 2am tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-012115-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
408 PM EST Tue Dec 31 2024

...GALE WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 10 PM EST
THURSDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-012115-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
408 PM EST Tue Dec 31 2024

...GALE WARNING IN EFFECT FROM 6 AM WEDNESDAY TO 1 AM EST FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Dec 31, 10:15 PM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service New York NY
1015 PM EST Tue Dec 31 2024

NYZ176>179-010345-
Northern Queens NY-Southern Queens NY-Northern Nassau NY-
Southern Nassau NY-
1015 PM EST Tue Dec 31 2024

...A STRONG THUNDERSTORM WILL IMPACT QUEENS AND NASSAU COUNTIES
THROUGH 1045 PM EST...

At 1015 PM EST, Doppler radar was tracking a strong thunderstorm over
Atlantic Beach, or over Long Beach, moving north at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Jamaica, Levittown, Freeport, Valley Stream, Long Beach, Glen Cove,
Plainview, Garden City, Lynbrook, Syosset, Mineola, Woodmere,
Westbury, Rockaway Beach, and Great Neck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4080 7380 4081 7377 4087 7374 4086 7366
      4092 7363 4092 7357 4091 7348 4084 7345
      4057 7356 4057 7376 4056 7383
TIME...MOT...LOC 0315Z 191DEG 29KT 4059 7370

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DW
Special weather statement, Dec 31, 10:52 PM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service New York NY
1052 PM EST Tue Dec 31 2024

NYZ078>081-010445-
Southwest Suffolk NY-Northwest Suffolk NY-Southeast Suffolk NY-
Northeast Suffolk NY-
1052 PM EST Tue Dec 31 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN SUFFOLK COUNTY THROUGH
1145 PM EST...

At 1051 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Centerport to 36 miles south of Robert Moses
State Park. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Islip, Brentwood, Commack, Huntington Station, Centereach, Shirley,
Deer Park, Lindenhurst, Medford, Hauppauge, Ronkonkoma, Manorville,
Stony Brook, Babylon, and Patchogue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4084 7344 4090 7334 4096 7279 4075 7275
      4063 7316 4060 7330 4060 7341
TIME...MOT...LOC 0351Z 245DEG 23KT 4089 7337 4010 7316

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JM
Special weather statement, Dec 31, 11:48 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service New York NY
1148 PM EST Tue Dec 31 2024

NYZ078>081-010545-
Southwest Suffolk NY-Northwest Suffolk NY-Southeast Suffolk NY-
Northeast Suffolk NY-
1148 PM EST Tue Dec 31 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL AND EASTERN SUFFOLK
COUNTY THROUGH 1245 AM EST...

At 1147 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Wading River to 9 miles
southeast of Mastic Beach. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Riverhead, Shirley, Southold, Manorville, Middle Island, Wading
River, Center Moriches, Mattituck, Southampton, Westhampton, Sag
Harbor, Bridgehampton, Plum Island, Mastic, and Rocky Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4072 7296 4099 7299 4100 7264 4115 7236
      4117 7224 4120 7220 4120 7218 4117 7217
      4110 7229 4105 7225 4105 7219 4106 7217
      4093 7216 4083 7246 4069 7296
TIME...MOT...LOC 0447Z 225DEG 36KT 4111 7282 4064 7277

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JM
Special weather statement, Jan 1, 12:18 AM EST, 32 minutes before
Special Weather Statement
National Weather Service New York NY
1218 AM EST Wed Jan 1 2025

CTZ006>008-010>012-010600-
Southern Middlesex CT-Southern New London CT-Northern New London CT-
Northern New Haven CT-Northern Middlesex CT-Southern New Haven CT-
1218 AM EST Wed Jan 1 2025

...STRONG THUNDERSTORMS WILL IMPACT WESTERN NEW LONDON...MIDDLESEX
AND EASTERN NEW HAVEN COUNTIES THROUGH 100 AM EST...

At 1217 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from New Britain to near Clinton. Movement was
northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Meriden, Middletown, Wallingford, New London, Guilford, Wolcott,
Colchester, Clinton, East Hampton, Groton, Old Saybrook, Durham,
Salem, Chester, and Hamden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4129 7203 4130 7216 4124 7238 4126 7241
      4123 7276 4163 7299 4164 7294 4157 7295
      4155 7285 4157 7284 4155 7282 4158 7275
      4163 7271 4164 7263 4165 7250 4158 7247
      4159 7239 4161 7233 4164 7233 4171 7225
TIME...MOT...LOC 0517Z 217DEG 36KT 4168 7278 4125 7256

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JM

The radar

The Brookhaven radar (KOKX), 60 km away, was scanning. The volume nearest the first event began at 05:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Middlesex

When
January 1, 12:50 AM EST
Where
Middlesex County, 0.68 mi WSW of Knollwood
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.265, -72.382

Mesonet site in Old Saybrook measured a 51 knot wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2025Every state in 2025This day in weather historyWarnings in Connecticut, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222658.